Time fluctuations in a population model of adaptive dynamics
Annales de l'I.H.P. Analyse non linéaire, Volume 32 (2015) no. 1, pp. 41-58.

We study the dynamics of phenotypically structured populations in environments with fluctuations. In particular, using novel arguments from the theories of Hamilton–Jacobi equations with constraints and homogenization, we obtain results about the evolution of populations in environments with time oscillations, the development of concentrations in the form of Dirac masses, the location of the dominant traits and their evolution in time. Such questions have already been studied in time homogeneous environments. More precisely we consider the dynamics of a phenotypically structured population in a changing environment under mutations and competition for a single resource. The mathematical model is a non-local parabolic equation with a periodic in time reaction term. We study the asymptotic behavior of the solutions in the limit of small diffusion and fast reaction. Under concavity assumptions on the reaction term, we prove that the solution converges to a Dirac mass whose evolution in time is driven by a Hamilton–Jacobi equation with constraint and an effective growth/death rate which is derived as a homogenization limit. We also prove that, after long-time, the population concentrates on a trait where the maximum of an effective growth rate is attained. Finally we provide an example showing that the time oscillations may lead to a strict increase of the asymptotic population size.

DOI: 10.1016/j.anihpc.2013.10.001
Classification: 35B25, 35K57, 49L25, 92D15
Keywords: Reaction–diffusion equations, Asymptotic analysis, Hamilton–Jacobi equation, Adaptive dynamics, Population biology, Homogenization
     author = {Mirrahimi, Sepideh and Perthame, Beno{\^\i}t and Souganidis, Panagiotis E.},
     title = {Time fluctuations in a population model of adaptive dynamics},
     journal = {Annales de l'I.H.P. Analyse non lin\'eaire},
     pages = {41--58},
     publisher = {Elsevier},
     volume = {32},
     number = {1},
     year = {2015},
     doi = {10.1016/j.anihpc.2013.10.001},
     zbl = {1312.35011},
     mrnumber = {3303941},
     language = {en},
     url = {http://archive.numdam.org/articles/10.1016/j.anihpc.2013.10.001/}
AU  - Mirrahimi, Sepideh
AU  - Perthame, Benoît
AU  - Souganidis, Panagiotis E.
TI  - Time fluctuations in a population model of adaptive dynamics
JO  - Annales de l'I.H.P. Analyse non linéaire
PY  - 2015
SP  - 41
EP  - 58
VL  - 32
IS  - 1
PB  - Elsevier
UR  - http://archive.numdam.org/articles/10.1016/j.anihpc.2013.10.001/
DO  - 10.1016/j.anihpc.2013.10.001
LA  - en
ID  - AIHPC_2015__32_1_41_0
ER  - 
%0 Journal Article
%A Mirrahimi, Sepideh
%A Perthame, Benoît
%A Souganidis, Panagiotis E.
%T Time fluctuations in a population model of adaptive dynamics
%J Annales de l'I.H.P. Analyse non linéaire
%D 2015
%P 41-58
%V 32
%N 1
%I Elsevier
%U http://archive.numdam.org/articles/10.1016/j.anihpc.2013.10.001/
%R 10.1016/j.anihpc.2013.10.001
%G en
%F AIHPC_2015__32_1_41_0
Mirrahimi, Sepideh; Perthame, Benoît; Souganidis, Panagiotis E. Time fluctuations in a population model of adaptive dynamics. Annales de l'I.H.P. Analyse non linéaire, Volume 32 (2015) no. 1, pp. 41-58. doi : 10.1016/j.anihpc.2013.10.001. http://archive.numdam.org/articles/10.1016/j.anihpc.2013.10.001/

[1] G. Barles, S. Mirrahimi, B. Perthame, Concentration in Lotka–Volterra parabolic or integral equations: a general convergence result, Methods Appl. Anal. 16 no. 3 (2009), 321 -340 | MR | Zbl

[2] G. Barles, B. Perthame, Concentrations and constrained Hamilton–Jacobi equations arising in adaptive dynamics, Contemp. Math. 439 (2007), 57 -68 | MR | Zbl

[3] J. Clairambault, S. Gaubert, B. Perthame, Comparison of the Perron and Floquet eigenvalues in monotone differential systems and age structured equations, C. R. Math. Acad. Sci. Paris 345 no. 10 (2007), 549 -555 | MR | Zbl

[4] L. Desvillettes, P.-E. Jabin, S. Mischler, G. Raoul, On mutation-selection dynamics for continuous structured populations, Commun. Math. Sci. 6 no. 3 (2008), 729 -747 | MR | Zbl

[5] O. Diekmann, P.-E. Jabin, S. Mischler, B. Perthame, The dynamics of adaptation: an illuminating example and a Hamilton–Jacobi approach, Theor. Popul. Biol. 67 no. 4 (2005), 257 -271 | Zbl

[6] I. Eshel, Evolutionary and continuous stability, J. Theor. Biol. 103 no. 1 (1983), 99 -111 | MR

[7] P.-E. Jabin, G. Raoul, On selection dynamics for competitive interactions, J. Math. Biol. 63 no. 3 (2011), 493 -517 | MR | Zbl

[8] E. Kussel, R. Kishony, N.Q. Balaban, S. Leibler, Bacterial persistence: a model of survival in changing environments, Genetics 169 (2005), 1807 -1814

[9] R. Lande, Natural selection and random genetic drift in phenotypic evolution, Evolution 30 (1976), 314 -334

[10] A. Lorz, S. Mirrahimi, B. Perthame, Dirac mass dynamics in multidimensional nonlocal parabolic equations, Commun. Partial Differ. Equ. 36 no. 6 (2011), 1071 -1098 | MR | Zbl

[11] J. Maynard Smith, G.R. Price, The logic of animal conflict, Nature 246 (1973), 15 -18

[12] B. Perthame, G. Barles, Dirac concentrations in Lotka–Volterra parabolic PDEs, Indiana Univ. Math. J. 57 no. 7 (2008), 3275 -3301 | MR | Zbl

[13] G. Raoul, Long time evolution of populations under selection and vanishing mutations, Acta Appl. Math. 114 (2011), 1 -14 | MR | Zbl

[14] S. Rosenblat, Population models in a periodically fluctuating environment, J. Math. Biol. 9 (1980), 23 -36 | MR | Zbl

[15] A. Sasaki, S. Ellner, The evolutionarily stable phenotype distribution in a random environment, Evolution 49 no. 2 (1995), 337 -350

[16] H. Svardal, C. Rueffler, J. Hermisson, Comparing environmental and genetic variance as adaptive response to fluctuating selection, Evolution 65 (2011), 2492 -2513

Cited by Sources: